Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 587, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 28, 2008, 4:14 PM CDT for Forrest County, Mississippi. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2008, 4:14 PM CDT (21:14 UTC)
- Expired
- Jun 28, 2008, 4:30 PM CDT
- In force
- 16 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Forrest County, MS
The radar
The Mobile radar (KMOB), 110 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 4:16 PM CDT | TSTM WND DMG | 3 Nw Mclaurin, MS | POWERPOLE SNAPPED AT NORTH ENTRANCE GATE TO CAMP SHELBY ALONG HWY 49. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 282114 SVRJAN MSC035-282130- /O.NEW.KJAN.SV.W.0587.080628T2114Z-080628T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 414 PM CDT SAT JUN 28 2008 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FORREST COUNTY IN SOUTHEAST MISSISSIPPI... * UNTIL 430 PM CDT * AT 414 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MCLAURIN...OR 10 MILES SOUTHEAST OF HATTIESBURG...AND MOVING NORTHEAST AT 29 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. LAT...LON 3133 8914 3112 8915 3108 8928 3126 8929 TIME...MOT...LOC 2114Z 217DEG 25KT 3121 8920 $$ DH
1 follow-up statement
000 WWUS54 KJAN 282126 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 425 PM CDT SAT JUN 28 2008 MSC035-282135- /O.EXP.KJAN.SV.W.0587.000000T0000Z-080628T2130Z/ FORREST MS- 425 PM CDT SAT JUN 28 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FORREST COUNTY EXPIRES AT 430 PM CDT... THE STORM WILL BE EXITING THE COUNTY...AND THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3133 8914 3112 8915 3108 8928 3126 8929 TIME...MOT...LOC 2125Z 217DEG 25KT 3127 8915 $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:00 PM CDT, 14 minutes earlier.
Area forecast discussion, Jun 28, 4:00 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSON MS 400 PM CDT SAT JUN 28 2008 .DISCUSSION... THUNDERSTORMS THAT DEVELOPED ACROSS NORTHEAST LA/SW MS EARLY THIS AFTN FORMED A MESOSCALE CONVECTIVE VORTEX WHICH IS CURRENTLY TRACKING EWD ACROSS SOUTH CENTRAL AND EASTERN MS. HAVE UPPED POPS ACROSS SE/ERN MS TO ACCOUNT FOR THIS. SEVERE POTENTIAL IS MOSTLY LIMITED TO ERN/SE MS WHERE CONVECTIVE POTENTIAL IS RELATIVELY UNTAPPED AHEAD OF APPROACHING MCV. WOULD EXPECT AN EARLY DEMISE TO CONVECTION THIS EVNG SINCE IT GOT STARTED EARLY AND SINCE MCV IS PROGRESSIVE. A BREAK IN THE ACTION WILL CONTINUE FOR MUCH OF THE NIGHT...BUT EXPECT ANOTHER CONVECTIVE COMPLEX TO DEVELOP NORTH OF THE FORECAST AREA LATE TONIGHT IN ASSOC WITH NRN STREAM TROUGH AND COLD FRONT. EXPECT THIS COMPLEX MAY MOVE INTO NRN PORTIONS OF THE FORECAST AREA DURING THE PRE-DAWN AREAS...ALONG AND N OF HWY 82 IN SIMILAR THINKING TO PREVIOUS FORECAST. ORGANIZED NATURE OF THE TSTMS COULD YIELD SOME SVR WEATHER AND WILL CONTINUE MENTION OF THIS IN THE HWO. MUCH OF SVR WEATHER POTENTIAL FOR SUNDAY/SUN NIGHT WILL BE CONTINGENT ON CONVECTIVE EVOLUTION LATE TONIGHT/EARLY SUNDAY MORNING...BUT EXPECT FORCING/INSTABILITY WILL BE SUFFICIENT FOR AT LEAST MARGINALLY SVR ACTIVITY AND DEEP LAYER SHEAR WILL BE SUFFICIENT FOR STORM ORGANIZATION...ESPECIALLY OVER CNTRL/ERN MS. GENERALLY SPEAKING...THE FORECAST REMAINS THE SAME FOR SUNDAY THROUGH MONDAY NIGHT AND ONLY MINOR ADJUSTMENTS WERE NEEDED. PORTIONS OF PREVIOUS DISCUSSION FOR THIS PERIOD AND THE EXTENDED FORECAST DISCUSSION FOLLOWS. /EC/ FROM PREVIOUS DISCUSSION... THE BEST DEEP LAYER SHEAR AND MOISTURE WILL BE IN PLACE SUNDAY AND SUNDAY NIGHT AS THE TROUGH CONTINUES TO DIG TO THE SOUTH. ALONG WITH INCREASING SHEAR THE AIR MASS WILL BE UNSTABLE ENOUGH SUNDAY TO MAINTAIN MENTION OF SEVERE STORMS. WITH SUCH MOISTURE IN PLACE/PW VALUES AROUND 2 INCHES/PERIODS OF HEAVY RAINFALL CAN BE EXPECTED. RAIN CHANCES WILL DECREASE FROM THE NORTH SUNDAY NIGHT AS THE 850 MB TROUGH TRACKS SWD AND LOW LEVEL NWLY FLOW DEVELOPS. CURRENT MODEL PROJECTIONS SHOW THE MAIN RAIN CHANCES PRIMARILY OVER SRN ZONES BY 12Z MONDAY. LONG TERM...MONDAY THROUGH SATURDAY. THERE WERE A FEW CHANGES IN THE EXTENDED...MAINLY TO THE POPS. MODELS CONTINUE TO SHOW NEXT WEEK COOLER THAN NORMAL AND WET LATER IN THE WEEK. STUCK WITH GUIDANCE FOR TEMPS AND POPS. BY MONDAY...A COLD FRONT WILL HAVE MOVED THROUGH THE CWA...WITH A FEW SHOWERS AND THUNDERSTORMS LINGERING OVER THE SOUTHERN HALF OF THE CWA IN THE MORNING AND DISSIPATING THROUGH THE AFTERNOON. HIGH PRESSURE MOVES SOUTH INTO THE AREA AND APPEARS TO BRING SOME COOLER AND MUCH DRIER AIR INTO THE REGION. THE SURFACE HIGH SEEMS TO LINGER OVER THE CWA THROUGH THURSDAY...GUIDANCE WAS DRY...SO WENT WITH NO RAIN FOR TUES AND WED. BY EARLY THURSDAY...MOISTURE WILL BE RETURNING TO THE REGION AND RAIN WILL QUICKLY FOLLOW. IT LOOKS LIKE A WARM FRONT WILL RETURN TO THE CWA...BRINGING PLENTY OF WARM AND MOIST AIR. MAINTAINED SCATTERED SHOWERS AND THUNDERSTORMS FOR THURSDAY AND FRIDAY. WENT WITH CHANCE POPS SATURDAY INTO THE WEEKEND. ANOTHER COLD FRONT DROPS INTO THE AREA BY SATURDAY AND MIXES WITH THE WARM AND VERY MOIST ATMOSPHERE. FROM TUE-THU SOUNDINGS SHOW PLENTY OF SUBSIDENCE. OF COURSE AN ISOLATED SHOWER OR THUNDERSTORM CAN NOT BE RULED OUT EARLY IN THE WEEK...BUT LIKE THE DRY CONDITIONS. TEMPERATURES ALSO MAY NEED TO BE WARMED WITH DRY AIR PRESSING DOWN INTO THE CWA...EVEN WITH A COLD FRONT GOING THROUGH. FOR NOW GUIDANCE WAS GOOD. && .AVIATION...SCT SHRA AND TSRA HAVE DEVELOPED OVER MUCH OF THE ARKLAMISS REGION THIS AFTERNOON. THIS WILL CONTINUE THROUGH MUCH OF THE AFTERNOON AND INTO THE EVENING HOURS. MAINLY VFR FLIGHT CATEGORIES WILL PREVAIL THROUGH MUCH OF THIS AFTERNOON AND EVENING. THE EXCEPTION WILL BE WHEN A SITE IS AFFECTED BY THIS SHRA/TSRA ACTIVITY. EXPECT THIS ACTIVITY TO DIE DOWN AFTER SUNSET TO LEAVE THE AREA QUIET FOR A FEW HOURS. DURING THE OVERNIGHT HOURS INTO SUNDAY...CEILINGS WILL POSSIBLY LOWER TO GIVE MVFR CEILINGS AT TIMES. THIS TREND WILL BE FROM THE NORTH OVERNIGHT AND WILL SPREAD SOUTH THROUGH SUNDAY MORNING. A COLD FRONT WILL APPROACH THE REGION FROM THE NORTH OVERNIGHT...WHICH WILL BRING SCT SHRA AND TSRA TO THE NORTHWEST DELTA AFTER MIDNIGHT...AND SPREAD SOUTH INTO THE REGION THROUGH SUNDAY MORNING. SHRA AND TSRA WILL BE POSSIBLE OVER THE ENTIRE REGION THROUGH THE DAY ON SUNDAY AS THE BOUNDARY MOVES THROUGH THE AREA. /14/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && EC/07/03/14
Hazardous weather outlook, Jun 28, 3:10 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 310 PM CDT SAT JUN 28 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 290930- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 310 PM CDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING...ESPECIALLY ACROSS EASTERN PORTIONS OF THE OUTLOOK AREA...ALONG AND EAST OF A COLUMBIA TO BRANDON TO COLUMBUS LINE. A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD ACROSS SOUTHEAST AND EAST CENTRAL MISSISSIPPI DURING THE LATE AFTERNOON AND INTO THE EARLY EVENING...EVENTUALLY AFFECTING THE MACON TO MERIDIAN TO LAUREL AREA. ELSEWHERE ACROSS THE OUTLOOK AREA...ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE. THE AIRMASS ACROSS THE AREA IS FAVORABLE FOR STORMS TO PRODUCE BRIEF PERIODS OF SEVERE WEATHER...INCLUDING WIND GUSTS OF 60 MPH AND PENNY TO NICKEL SIZE HAIL. THUNDERSTORM ACTIVITY WILL DIMINISH QUICKLY EARLY THIS EVENING...BUT ADDITIONAL ISOLATED SEVERE STORMS MAY DEVELOP WELL AFTER MIDNIGHT ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR AS A COLD FRONT APPROACHES FROM THE NORTH. PERSONS OVER SOUTHEAST ARKANSAS AND NORTH CENTRAL MISSISSIPPI SHOULD KEEP UP TO DATE ON STORM DEVELOPMENT TO OUR NORTH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE SUNDAY ALONG WITH PERIODS OF HEAVY RAINFALL ACROSS THE ENTIRE OUTLOOK AREA...AND THEN ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA SUNDAY EVENING. A COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY INTO SUNDAY EVENING. A VERY MOIST AND UNSTABLE ENVIRONMENT AHEAD OF THE COLD FRONT WILL SUPPORT SCATTERED TO NUMEROUS THUNDERSTORMS...WITH GREATEST COVERAGE EXPECTED OVER CENTRAL AND EASTERN MISSISSIPPI IN THE AFTERNOON. A FEW OF THE STORMS WILL BECOME SEVERE...CAPABLE OF PRODUCING WIND GUSTS GREATER THAN 60 MPH AND HAIL TO THE SIZE OF QUARTERS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED LATE THIS AFTERNOON...AND POSSIBLY AT TIMES FROM EARLY SUNDAY MORNING TO SUNDAY EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. EC
In the hours before
Local storm report, Jun 28, 3:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG 6 ESE HAZLEHURST 31.83N 90.30W
06/28/2008 COPIAH MS LAW ENFORCEMENT
NUMEROUS TREES DOWN ON GREAT SOUTHERN ROAD AND DIXIE
GARDEN ROAD.
&&
JALLENLocal storm report, Jun 28, 3:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
342 PM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG 10 W HATTIESBURG 31.31N 89.48W
06/28/2008 LAMAR MS EMERGENCY MNGR
ONE TREE DOWN ON NORTH BLACK CREEK ROAD.
&&
JALLENLocal storm report, Jun 28, 3:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND DMG 10 NNW PURVIS 31.28N 89.47W
06/28/2008 LAMAR MS EMERGENCY MNGR
ONE TREE DOWN ALONG THE COLUMBIA-PURVIS ROAD.
&&
JALLENSpecial weather statement, Jun 28, 3:49 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 349 PM CDT SAT JUN 28 2008 MSZ065-066-074-282130- COVINGTON MS-JONES MS-FORREST MS- 349 PM CDT SAT JUN 28 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTH OF SANFORD AT 349 PM CDT...MOVING NORTHEAST AT 17 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN COVINGTON...NORTHWEST FORREST AND JONES COUNTIES SHOULD MONITOR THIS STORM CLOSELY. JC
Local storm report, Jun 28, 3:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND DMG 3 W WEST HATTIESBURG 31.32N 89.43W
06/28/2008 LAMAR MS PUBLIC
ONE TREE DOWN IN SUB-DIVISION OFF OF HWY 589.
&&
JALLENSpecial weather statement, Jun 28, 4:09 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 409 PM CDT SAT JUN 28 2008 MSZ074-282140- FORREST MS- 409 PM CDT SAT JUN 28 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 45 TO 55 MPH WINDS WAS LOCATED OVER MCLAURIN AT 409 PM CDT...MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN FORREST COUNTY SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:05 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 40 min |
| Jun 27, 7:11 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 27 min |
| Jun 27, 7:25 PM CDT | Flash Flood Warning | JAN | Kemper, Noxubee | 2 hr |
| Jun 28, 2:00 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Lincoln | 24 min |
| Jun 28, 2:19 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Rankin, Simpson | 26 min |
| Jun 28, 2:37 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 23 min |
| Jun 28, 4:00 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Newton | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.